Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 5:54 PM CDT for Foard County, Hardeman County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- Mar 28, 2017, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Foard County, TX, Hardeman County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
526
WUUS54 KOUN 282254
SVROUN
TXC155-197-275-282345-
/O.NEW.KOUN.SV.W.0057.170328T2254Z-170328T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
554 PM CDT TUE MAR 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Foard County in northern Texas...
Knox County in northern Texas...
Hardeman County in northern Texas...
* Until 645 PM CDT
* At 554 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Crowell to near Knox City, moving
north-northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
Truscott, Rhineland, Rayland and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
3440 9948 3340 9947 3340 9999 3383 10000
3384 10003 3413 10005
TIME...MOT...LOC 2254Z 200DEG 43KT 3400 9984 3341 9984
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
..speg.2 follow-up statements
043
WWUS54 KOUN 282309
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
609 PM CDT TUE MAR 28 2017
TXC155-197-275-282345-
/O.CON.KOUN.SV.W.0057.000000T0000Z-170328T2345Z/
Foard TX-Knox TX-Hardeman TX-
609 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FOARD...KNOX AND HARDEMAN COUNTIES...
At 609 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Quanah to near Margaret to near Knox
City, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
Truscott, Rhineland, Rayland and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
3440 9948 3340 9947 3340 9999 3383 10000
3384 10003 3413 10005
TIME...MOT...LOC 2309Z 214DEG 31KT 3420 9977 3404 9968 3343 9986
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
..speg.053
WWUS54 KOUN 282330
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
630 PM CDT TUE MAR 28 2017
TXC155-197-275-282345-
/O.CON.KOUN.SV.W.0057.000000T0000Z-170328T2345Z/
Foard TX-Knox TX-Hardeman TX-
630 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FOARD...KNOX AND HARDEMAN COUNTIES...
At 630 PM CDT, a severe thunderstorm was located 5 miles east of
Quanah. This storm is capable of producing 70 mph winds and quarter
size hail. Another severe thunderstorm is located 5 miles north of
Knox City. This storm is capable of producing golf ball size hail
and 70 mph winds. In between these storms, a line of severe storms
extends across eastern Hardeman, eastern Foard, and Knox Counties.
These storms were moving northeast at 60 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
Truscott, Rhineland, Rayland and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
3440 9948 3340 9947 3340 9999 3383 10000
3384 10003 3413 10005
TIME...MOT...LOC 2330Z 219DEG 53KT 3432 9961 3353 9977
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:01 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Mar 28, 2:01 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Norman OK 201 PM CDT Tue Mar 28 2017 .DISCUSSION... Will keep this relatively short as things will start getting busy this afternoon. Expect marginal severe weather with the storms over northwestern Oklahoma this afternoon, but the main show is beginning to develop in west Texas and will move toward our southwestern zones. Much higher surface dewpoints are moving west-northwest through the Dallas-Fort Worth metroplex and toward our southwestern zones allow surface moisture to increase ahead of the arrival of the storms. Severe storms will be likely with storms tonight. Although with time this evening, the convection is expected to evolve toward a linear or QLCS configuration, airmass would definitely support some supercells this afternoon and early evening. Strong forcing associated with the approaching upper wave will create widespread storms tonight, so continue with categorical POPs and the chance of locally heavy rainfall. Precipitation chances continue tomorrow as the upper low slowly moves over the area. Expect cooler air and a break in storm chances Thursday/Friday before the next in a series of upper lows approaches. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 74 47 59 / 90 50 30 20 Hobart OK 56 69 45 63 / 80 40 20 10 Wichita Falls TX 57 77 48 67 / 90 20 20 10 Gage OK 49 57 40 62 / 80 70 40 10 Ponca City OK 58 72 47 57 / 80 80 40 20 Durant OK 62 76 51 64 / 90 60 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-291700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across portions of southwestern Oklahoma and all of western north Texas. An Enhanced Risk surrounds the Moderate Risk, and extends along and south of I40. A Slight Risk covers much of the rest of Oklahoma. Location... The Moderate Risk area is south of a line from Hollis, to Meers, to Duncan, and west of a line from Duncan to Bellevue Texas. This includes all of western north Texas. The Enhanced Risk area is generally bounded by I40 north of the Moderate Risk, and extends south of a line from near Chandler to Erick. The Slight Risk area is south of a line from near Ponca City, to Enid, to Arnett. Timing... The most likely time for severe storms will be from 4 PM to 2 AM. Impacts... Large hail up to the size of tennis balls and damaging wind gusts in excess of 70 mph will be the main hazards. Tornadoes will also be possible, especially across portions of western north Texas and southwestern Oklahoma. Discussion... A few elevated strong to severe storms will continue to move northward across western and northwestern Oklahoma through early this afternoon. Some hail up to the size of quarters will be possible with these storms. Additional thunderstorm development is expected to occur by mid to late afternoon along and ahead of a dryline across western north Texas. Thunderstorms are expected to remain more isolated across western north Texas into far southwestern Oklahoma this afternoon and evening. Modest instability and wind shear will be favorable for supercell thunderstorms capable of producing destructive hail, damaging wind gusts and tornadoes. By tonight, the storms are expected to develop into several line segment, bowing structures that will pose primarily a damaging wind threat during the late evening hours as they quickly move east and northeast across south central and central Oklahoma. However, the potential for large hail and a tornado or two will continue to exist. .Heavy rain... Heavy rainfall will be likely across much of the area late today and tonight. The most likely area for heavy rainfall will be along the I44 corridor. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 28, 12:35 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017
OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...
AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884
03Special weather statement, Mar 28, 1:30 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 130 PM CDT TUE MAR 28 2017 OKZ010-011-015-281900- Major OK-Woodward OK-Dewey OK- 130 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern Woodward and north central Dewey Counties Until 200 PM CDT... AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving north at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Seiling, Chester, Quinlan, Cestos and Bouse Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879 TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899 03
Special weather statement, Mar 28, 2:09 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017
OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...
AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888
03Special weather statement, Mar 28, 4:49 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017
TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...
AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.
In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010
..speg.Special weather statement, Mar 28, 5:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017
OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...
AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.
LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:49 PM CDT | Special Weather Statement | OUN | Foard | 26 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 38 min |
| Mar 28, 5:59 PM CDT | Tornado Warning | OUN | Foard, Hardeman | 31 min |
| Mar 28, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 44 min |
| Mar 28, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 49 min |
| Mar 28, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 51 min |
| Mar 28, 6:55 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman, Knox | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.